When Will The Side Effects Go Away?

Three years ago I had my first hormone jab. Now I’m going cold turkey. My last shot was three months ago, and the course of treatment is complete.

All good, but I want to know if and when the side effects of this hot flashin’, erection robbin’, mood swingin’, bone thinin’ son of a gun are going to disappear.

A big needle with a job to do

As most people reading this will know, Zoladex (my preferred hormonal cocktail) prevents the production of testosterone, which is something prostate cancer loves to feast on.

Zoladex is described as being "administered subcutaneously every 28 days into the anterior abdominal wall below the navel line using an aseptic technique under the supervision of a physician."1

What Zoladex fails to mention is that it involves a spring-loaded instrument of torture which the Spanish Inquisition would have instantly co-opted as one of their toys, if only Big Pharma had existed in the 16th century. It’s a big needle with a job to do.

Administering the shot

A nurse administered my first shot at the cancer clinic, and it caused a moment’s surprise and mild pain. Done wrong, as I later discovered, and you will yelp. There may also be blood and bruising.

Despite what the makers of Zoladex say, I prefer getting a nurse to do the jab rather than a doctor. Nurses deliver injections all the time, doctors don’t, and while my doctor is a fine physician, he has the skills of a butcher when it comes to shots.

Dealing with side effects

According to my last few PSA tests, my cancer is undetectable. While it may return, for now at least, I’ve finished with the hormone juice.

I’m pretty delighted to not have these shots every quarter and would be even more delighted to see the back of the side effects. They’ve been mostly tolerable for me, but breaking into a muck sweat in front of work colleagues is never a good look.

What happens after hormone therapy

I’ve been doing some research as to what happens to your body when this therapy ends, but information is hard to come by.

One website suggests that side effects will continue while the patient is on hormone therapy, but should improve after the therapy is complete and testosterone levels rise.2 There is also a less optimistic take saying some side effects may take months, if not years, to disappear, and that there’s a chance some will never leave completely.2 I think I’ll go with the first opinion.

Concerns about the future

I’ve had my ups and downs in the last three years but have not suffered from depression or violent mood swings, which some people report. I wonder if my mental health might suffer when Goserelin, the active ingredient in Zoladex, leaves my body and testosterone takes its place. It seems like quite a fundamental chemical change.

Questions for other men

There must be men reading this who have gone through the process and have the lowdown on what actually happens. Well, at least what happened to them. So come on guys: did the side effects start to fade? Did you get to have sex again?

I feel like a sixteen-year-old asking these questions. If you could let me know, I’d be grateful. And by way of return, I’ll keep readers up to speed on what happens to me.

Let’s look on the bright side: perhaps as testosterone starts to flood back into my body I’ll literally feel like a whole new man! 'About time' (That was my wife speaking).

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The ProstateCancer.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.